... since the IV and I have some swelling and pain on my hand where the IV was placed. Why am I still experiencing swelling and pain in this area ?
Potassium Chloride - I had potassium given to me in a IV . It burned badly, it's been a week now?
Question posted by buckingham on 8 Sep 2013
Last updated on 4 April 2019 by HectorA
The iv may have damaged your nerves. I was given potassium chloride over 5 years ago after a transplant. I was in extreme pain during the iv. To this date my arms are still numb.
Use cold packs on the site. If redness is there, get back to the doctor. Also, I would be sure medical records state your sensitivity. Be sure your regular doctor knows how they did the IV wrong. I recently had to stop a tech in the ER for using a vein for IV which is my only superficial vein left for blood draws. She didn't listen, stuck it in and blew the vein. Just because they hold a needle doesn't mean they are listening or have their own opinions. Doesn't make it right. Be sure your next IV is discussed prior to insertion. The majority of nurses and tech are extremely helpful. Sorry this happened. I would not have known about the potassium insertion. Now you are the expert! Take care.
I'm sorry you are having such discomfort from your infusion. Drugs.com says:
Local side effects related to intravenous administration have included phlebitis or erythema at the injection site and pain with infusion.
Local reactions related to intravenous administration of KCl occur in up to 25% of patients. Diluting 40 mEq or less of KCl in 1 liter or more of intravenous solution and administering this concentration in no less than 1 hour is strongly recommended to reduce the likelihood of these problems. If the clinical situation is not critical and the patient's serum K+ is 2.5 mEq/L or more, an infusion rate not to exceed 10 mEq/hour is recommended.
Limited data show that infusion pain was significantly less common among patients when KCl (in D5W) was infused with 50 mg of lidocaine compared with KCl infusions without lidocaine."
With this info, I would recommend that, if you need another infusion of potassium chloride, you request that they infuse it with lidocaine, and possibly dilute it more. Watch the IV site tonight. If it has not improved or has worsened by tomorrow, be sure to see your doctor to rule out phlebitis (blood clot). Localized reactions from IV is somewhat common (25%). After a week, though, I would think your reactions would have dissipated.
I hope this helps.
It will take several weeks for it to get better. Potassium burns the vein. I was taught never to give an iv with potassium in it in the superficial veins of the hand.
- Potassium Chloride uses and safety info
- Potassium Chloride information for Healthcare Professionals (includes dosage details)
- Side effects of Potassium Chloride (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.